Alert archive / Arkansas / Flash Flood Warnings in 2016
Flash Flood Warning 10, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Mar 9, 2016, 4:45 PM CST for 5 counties in Arkansas; Lauderdale County, Shelby County, Tipton County, Tennessee; Coahoma County, DeSoto County, Tunica County, Mississippi. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2016, 4:45 PM CST (22:45 UTC)
- Expired
- Mar 9, 2016, 11:45 PM CST
- In force
- 7 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, St. Francis County, AR, Coahoma County, MS, DeSoto County, MS, Tunica County, MS, Lauderdale County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 5:40 PM CST | FLASH FLOOD | West Memphis, AR | OVER SIX INCHES OF WATER COVERING ROAD AT INTERSECTION WEST BARTON AVE AND RHODES ST. |
| Mar 9, 5:42 PM CST | HEAVY RAIN 0.5 | Midtown Memphis, TN | 1/2 INCH IN ONE HOUR. STORM TOTAL OF 3.31 INCHES |
| Mar 9, 6:16 PM CST | FLASH FLOOD | Midtown Memphis, TN | SAM COOPER BOULEVARD AT EAST PARKWAY IN MEMPHIS IS FLOODED IN ALL LANES. |
| Mar 9, 9:40 PM CST | FLASH FLOOD | 3 Sw Horn Lake, MS | WATER COVERING HIGHWAY AUSTIN RD NEAR THE 301 INTERSECTION. LOCAL RESIDENTIAL DAM BREACH THE CAUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WGUS54 KMEG 092245
FFWMEG
ARC035-077-093-107-123-MSC027-033-143-TNC097-157-167-100545-
/O.NEW.KMEG.FF.W.0010.160309T2245Z-160310T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CST WED MAR 9 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
EASTERN LEE COUNTY IN EASTERN ARKANSAS...
EASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
WESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
LAUDERDALE COUNTY IN WEST TENNESSEE...
TIPTON COUNTY IN WEST TENNESSEE...
SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL 1145 PM CST WEDNESDAY
* AT 443 PM CST...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 4 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 7
HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BARTLETT...SOUTHAVEN...WEST MEMPHIS...HORN LAKE...CLARKSDALE...
BLYTHEVILLE...MARION...MILLINGTON...COVINGTON...RIPLEY...OSCEOLA...
HUGHES...LUXORA...WILSON...ELAINE...ST FRANCIS NATIONAL PARK...FORT
PILLOW STATE PARK...T O FULLER STATE PARK...WEST HELENA AND HELENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3544 9019 3599 8978 3599 8973 3590 8964
3595 8941 3589 8935 3475 9011 3476 9017
3472 9022 3458 9022 3451 9030 3442 9032
3442 9040 3430 9040 3410 9053 3412 9099
$$2 follow-up statements
047
WGUS74 KMEG 100134
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
734 PM CST WED MAR 9 2016
ARC035-077-093-107-123-MSC027-033-143-TNC097-157-167-100545-
/O.CON.KMEG.FF.W.0010.000000T0000Z-160310T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSISSIPPI AR-ST. FRANCIS AR-CRITTENDEN AR-LEE AR-PHILLIPS AR-
DESOTO MS-COAHOMA MS-TUNICA MS-LAUDERDALE TN-TIPTON TN-SHELBY TN-
734 PM CST WED MAR 9 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
WEDNESDAY FOR CENTRAL MISSISSIPPI...SOUTHEASTERN ST. FRANCIS...
CENTRAL CRITTENDEN...EASTERN LEE...EASTERN PHILLIPS...WESTERN
DESOTO...COAHOMA...TUNICA...LAUDERDALE...TIPTON AND SHELBY
COUNTIES...
AT 734 PM CST...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BARTLETT...SOUTHAVEN...WEST MEMPHIS...HORN LAKE...CLARKSDALE...
BLYTHEVILLE...MARION...MILLINGTON...COVINGTON...RIPLEY...OSCEOLA...
HUGHES...LUXORA...WILSON...ELAINE...ST FRANCIS NATIONAL PARK...FORT
PILLOW STATE PARK...T O FULLER STATE PARK...WEST HELENA AND HELENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3544 9019 3599 8978 3599 8973 3590 8964
3595 8941 3589 8935 3475 9011 3476 9017
3472 9022 3458 9022 3451 9030 3442 9032
3442 9040 3430 9040 3410 9053 3412 9099
$$854
WGUS74 KMEG 100515
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1115 PM CST WED MAR 9 2016
ARC035-077-093-107-123-MSC027-033-143-TNC097-157-167-100524-
/O.CAN.KMEG.FF.W.0010.000000T0000Z-160310T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSISSIPPI AR-ST. FRANCIS AR-CRITTENDEN AR-LEE AR-PHILLIPS AR-
DESOTO MS-COAHOMA MS-TUNICA MS-LAUDERDALE TN-TIPTON TN-SHELBY TN-
1115 PM CST WED MAR 9 2016
...THE FLASH FLOOD WARNING FOR CENTRAL MISSISSIPPI...SOUTHEASTERN ST.
FRANCIS...CENTRAL CRITTENDEN...EASTERN LEE...EASTERN PHILLIPS...
WESTERN DESOTO...COAHOMA...TUNICA...LAUDERDALE...TIPTON AND SHELBY
COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3544 9019 3599 8978 3599 8973 3590 8964
3595 8941 3589 8935 3475 9011 3476 9017
3472 9022 3458 9022 3451 9030 3442 9032
3442 9040 3430 9040 3410 9053 3412 9099
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 2:52 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 9, 2:52 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
252 PM CST WED MAR 9 2016
.DISCUSSION...
CURRENTLY...HEAVY RAIN EVENT WELL UNDERWAY ACROSS MUCH OF THE
MIDSOUTH. TWO TO FOUR INCHES HAS ALREADY FALLEN ACROSS MUCH OF
THE DELTA FROM MEMPHIS SOUTHWESTWARD. A DEEP UPPER LOW IS MOVING
ACROSS NORTHERN MEXICO AND A STRONG UPPER RIDGE SITS OVER THE
EASTERN CARIBBEAN INTO THE SOUTHEAST U.S. THIS SETUP IS PUMPING
TREMENDOUS AMOUNTS OF MOISTURE NORTH INTO THE LOWER MISSISSIPPI
VALLEY. THIS MOISTURE IS INTERACTING WITH A STALLED BOUNDARY FROM
EAST TEXAS NORTHEAST THOUGH THE MIDSOUTH. A STEADY STREAM OF
SHOWERS AND THUNDERSTORMS STRETCHES FROM THE EASTERN GULF INTO THE
MID-SOUTH. HEAVY RAIN COVERS MUCH OF THE DELTA ATTM WITH FLASH
FLOOD WARNINGS ACROSS A GOOD PORTION OF EASTERN ARKANSAS.
TONIGHT AND THURSDAY...ALL SIGNS POINT TOWARD HEAVY RAIN FOR THE
NEXT 24 HOURS. THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY
OVERNIGHT AS A STREAM OF ANOMALOUS MOISTURE CONTINUES INTO THE
REGION. PWATS OF 1.75 INCHES OR MORE ADVECT INTO THE MID-SOUTH
FOR AT LEAST THE NEXT 24 HOURS. IMPRESSIVE LOW LEVEL MOISTURE
TRANSPORT ACROSS THE BOUNDARY WILL LEAD TO CONTINUING HEAVY RAIN
AND EMBEDDED THUNDERSTORMS ALONG AND JUST WEST OF THE MISSISSIPPI
RIVER OVERNIGHT. THIS CONFIRMED WELL BY THE LATEST HRRR DATA. THE
FLASH FLOOD WATCH PLACEMENT SEEMS GOOD ATTM. THE NORTHERN STREAM
DISTURBANCE AND THE ASSOCIATED COLD FRONT WILL MERGE WITH THE
STALLED BOUNDARY AND START TO PUSH IT EAST ON THURSDAY WHICH WILL
SHIFT THE HEAVY RAIN EAST DURING THE AFTERNOON. THE HEAVIEST RAIN
IS EXPECTED OVER THE NEXT 24 HOURS WITH UP TO ADDITIONAL 6 INCHES
ACROSS EAST ARKANSAS AND 3-4 INCHES ALONG THE MISSISSIPPI RIVER
INCLUDING MEMPHIS. SOME PLACES IN EASTERN ARKANSAS WILL SEE OVER
10 INCHES OF RAINFALL BY FRIDAY AFTERNOON. THE MODELS HAVE BEEN
TRENDING THE AXIS OF HEAVIEST RAIN SLIGHTLY TO THE
SOUTHEAST...BASICALLY JUST WEST OF THE MISSISSIPPI RIVER ACROSS
EASTERN ARKANSAS AND THE MO BOOTHEEL. THE NORTHWEST CORNER OF THE
AREA...RANDOLPH AND LAWRENCE COUNTIES...MAY NOT GET QUITE AS MUCH
AS PREVIOUSLY THOUGHT WITH AREAS ALONG THE MS RIVER PICKING UP
MORE. EITHER WAY EXPECT A GOOD DEAL OF RIVER FLOODING ESPECIALLY
ACROSS EAST ARKANSAS.
THURSDAY NIGHT INTO FRIDAY...THE HEAVY RAIN PATTERN APPEARS TO
BREAK DOWN TO A CERTAIN EXTENT. THE SURFACE BOUNDARY WEAKENS AND
SHORT TERM UPPER RIDGING BUILDS OVER THE AREA AS THE NORTHERN
STREAM DISTURBANCE DEPARTS. THE ECMWF DOES CONTINUE TO SHOW QUITE
A BIT OF PRECIP INTO THE EVENING WITH A MORE PRONOUNCED SURFACE
BOUNDARY THAN THE GFS/NAM. THE UPPER LOW MOVES INTO SOUTH TEXAS ON
FRIDAY AND ANOTHER SURGE OF LIFT AND MOISTURE MOVES NORTH INTO
THE MIDSOUTH WITH MORE SHOWERS AND THUNDERSTORMS.
SATURDAY THROUGH MONDAY...THE UPPER LOW WILL TRACK ACROSS THE
AREA SATURDAY AND SATURDAY NIGHT WITH MORE SHOWERS AND
THUNDERSTORMS. THERE IS NOT A FOCUSING MECHANISM IN PLACE LIKE
THE CURRENT BOUNDARY HOWEVER GIVEN THE ORIGIN OF THIS SYSTEM AND
THE COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH IT THE HEAVY RAIN
THREAT WILL CONTINUE AT LEAST ON A ISOLATED LEVEL. THE GROUND WILL
BE SATURATED AND RIVER/STREAM FLOWS WILL ALREADY BE HIGH SO ANY
ADDITIONAL RAINFALL COULD BE A PROBLEM. FLASH FLOOD WATCHES MAY
NEED TO BE EXTENDED. ON THE HEELS OF THIS UPPER LOW THAT TREKKED
FROM MEXICO IS ANOTHER UPPER LOW THAT WILL PUSH ON TO THE WEST
COAST FRIDAY. THIS NEXT UPPER LOW WILL QUICKLY MOVE ACROSS THE
MIDSOUTH WITH YET MORE SHOWERS AND THUNDERSTORMS AND EXIT THE
REGION EARLY MONDAY.
TUESDAY...DRY AND VERY WARM...MAYBE 80.
SJM
&&
.AVIATION...
18Z TAFS
A DIFFICULT FORECAST THIS MORNING AS A STALLED FRONTAL BOUNDARY
REMAINS DRAPED ALONG THE MS RIVER. HIGHEST CONFIDENCE IN MVFR/IFR
CONDITIONS EXISTS AT JBR WHERE SIGNIFICANT PRECIP WITH OCCASIONAL
VCTS WILL OVERSPREAD THE AREA SHORTLY...REMAINING THROUGH THE
PERIOD. FURTHER EAST AT MEM...A CONVECTIVE LINE WILL SLOWLY
APPROACH THE TERMINAL FROM THE WEST...AND LIKELY OSCILLATE NEAR
THE TERMINAL THROUGH MUCH OF THE OVERNIGHT. LOWER VIS WITH VCTS IN
THE LINE IS LIKELY ONCE IT MOVES IN...AND IT COULD PERSIST FOR A
SIGNIFICANT PERIOD OF TIME. AFTER 09Z...LIGHTNING MAY DECREASE
WITH A STEADY RAIN EXPECTED THROUGH 18Z. TUP AND MKL WILL REMAIN
MARGINALLY MVFR THROUGH MUCH OF THE PERIOD...ALTHOUGH PRECIP WILL
LARGELY REMAIN WEST OF THE TERMINALS.
TVT
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR COAHOMA-DESOTO-
QUITMAN-TATE-TUNICA.
TN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DYER-LAKE-
LAUDERDALE-OBION-SHELBY-TIPTON.
&&Hazardous weather outlook, Mar 9, 4:12 AM CST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 412 AM CST WED MAR 9 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 412 AM CST WED MAR 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT PERIODS OF HEAVY RAIN ARE LIKELY THROUGH TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND NORTHWEST MISSISSIPPI. FLASH FLOODING WILL BE POSSIBLE. IN ADDITION...RIVERS WILL BEGIN TO RISE. PEOPLE LIVING ALONG THE BLACK AND ST. FRANCIS RIVER BASINS NEED TO STAY TUNED TO THE LATEST RIVER FORECASTS AND POTENTIAL FLOOD WARNINGS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY RAIN WILL CONTINUE THROUGH AT LEAST LATE FRIDAY AFTERNOON ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND NORTHWEST MISSISSIPPI. FLASH FLOODING WILL CONTINUE TO BE POSSIBLE. IN ADDITION...THE HEAVY RAIN WILL LEAD TO AN ELEVATED RISK OF FLOODING ALONG THE BLACK RIVER...CACHE RIVER...ST. FRANCIS RIVER BASIN AS WELL AS THE WHITE RIVER IN PHILLIPS COUNTY. PEOPLE LIVING ALONG THESE RIVERS NEED TO STAY TUNED TO THE LATEST RIVER FORECASTS AND POTENTIAL FLOOD WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY RAIN AND ANY FLOODING ARE WELCOME. KRM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:38 AM CST | River Flood Warning | MEG | Craighead | 4 days |
| Mar 9, 3:38 AM CST | River Flood Warning | MEG | Mississippi, Poinsett | 3 days |
| Mar 9, 3:38 AM CST | River Flood Warning | MEG | Lee, St. Francis | 10 days |
| Mar 9, 3:53 AM CST | Flash Flood Watch | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more | 24 hr |
| Mar 9, 11:36 AM CST | River Flood Warning | MEG | St. Francis | 70 hr |
| Mar 9, 12:12 PM CST | Flash Flood Warning | MEG | Crittenden, Cross, Lee, Phillips, St. Francis | 11 hr |
| Mar 9, 2:06 PM CST | Flash Flood Warning | MEG | Craighead, Mississippi, Poinsett | 3 hr |
| Mar 9, 4:53 PM CST | Flash Flood Warning | MEG | Craighead, Mississippi, Poinsett | 7 hr |
| Mar 9, 11:36 AM CST | River Flood Warning | MEG | Dyer | 11 days |
| Mar 9, 11:36 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 13 days |
| Mar 9, 11:36 AM CST | River Flood Warning | MEG | Fayette, Shelby | 67 hr |
| Mar 9, 11:36 AM CST | River Flood Warning | MEG | Tate, Tunica | 6 days |
| Mar 9, 11:36 AM CST | River Flood Warning | MEG | Tallahatchie | 12 days |
Nearby
Flash Flood Warnings in Arkansas, 2016Flash Flood Warnings in Tennessee, 2016Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.